New York, 2003

Flooding in New York, March 18 to 23, 2003

March 18 to 23, 2003 · NWS BUF · 4 events in 3 counties and zones

An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful with three creeks in western New York exceeding flood stage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful with three creeks in western New York exceeding flood stage. At Churchville, Monroe county, the Black Creek crested at 6.7 feet or about a half a foot above flood stage. The Oatka Creek at Garbutt, Monroe county, crested at 6.2 feet, just above its 6 foot flood stage. The Tonawanda Creek overflowed its banks with flooding along the Erie/Niagara county border. The creek crested at 13.8 feet, almost two feet above the flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 18, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 18, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
135 PM EST TUE MAR 18 2003

HIGH PRESSURE CENTERED OVER JAMES BAY THIS AFTERNOON WILL SETTLE
SOUTH ACROSS NEW ENGLAND DURING THE NEXT 48 HOURS...AND THE RESULT
WILL BE A CONTINUATION OF THE FAIR DRY WEATHER. TEMPERATURES WILL BE
A LITTLE LOWER THAN THEY HAVE BEEN THE PAST FEW DAYS...BUT THEY WILL
STILL AVERAGE A LITTLE ABOVE NORMAL.

THE CLEAR SKIES TONIGHT WILL COMBINE WITH THE COOLER AIRMASS TO ALLOW
TEMPERATURES TO FALL BELOW FREEZING FOR THE FIRST TIME IN MORE THAN
72 HOURS. THIS WILL HELP TO ALLEVIATE THE SNOWMELT RUNOFF PROBLEMS...
BUT HIGH FLOWING TRIBUTARIES ARE ANTICIPATED FOR THE NEXT FEW DAYS.
IN FACT...A FLOOD WARNING IS IN EFFECT FOR TONAWANDA CREEK (WRN NY)
THROUGH THURSDAY. BACK TO THE WEATHER...

WHILE HIGH PRESSURE WILL BE SETTLING ACROSS NEW ENGLAND...A TYPICAL
SPRINGTIME CUTOFF OVER THE SOUTHERN HIGH PLAINS WILL DRIFT OUT ACROSS
OKLAHOMA AND NORTH TEXAS. THIS SLOW MOVING FEATURE WILL EVENTUALLY
LIFT A SFC OCCLUSION ACROSS THE OHIO VALLEY AND UP ACROSS NEW YORK
STATE. RAIN IN ASSOCIATION WITH THIS BOUNDARY WILL SPREAD ACROSS WRN
NEW YORK WEDNESDAY NIGHT...WITH THE AVN BRINGING THE RAIN IN AS EARLY
AS NIGHTFALL FOR THE FAR WESTERN SITES. THIS LOOKS A LITTLE FAST AND
WILL COMPROMISE BETWEEN AVN AND ETA.

RAINFALL WITH THE OCCLUSION SHOULD NOT EXCEED A QUARTER INCH...BUT
WITH NEAR BANKFUL TRIBUTARIES AND A SATURATED GROUND SFC...ALL OF THE
RAINFALL WILL RUNOFF.

POST-OCCLUSION...A DEEP SOUTH TO SOUTHWEST FLOW WILL DEVELOP DURING
THE DAY THURSDAY WITH AN ESSENTIALLY OPEN GULF. WHILE THIS WILL MEAN
HIGHER TEMPERATURES...IT WILL ALSO MEAN A CONTINUED CHANCE FOR -SHRA.

ON THURSDAY NIGHT AND FRIDAY...THE SRN PLAINS CUTOFF WILL OPEN UP AND
LIFT NORTHEAST. AT THIS POINT...GUIDANCE IS SUGGESTING THAT THIS
HAPPENS IN TWO MAIN PIECES...SO THE RESULTANT SFC LOW(S) WILL BE
RATHER DISORGANIZED. LIKELY TO CAT POPS WILL BE USED TO COVER THE
PCPN...BUT CURRENT GUIDANCE IS SUGGESTING THAT WRN NEW YORK MAY BE
ABLE TO AVOID A SIGNIFICNAT RAINFALL. THIS OF COURSE IS BASED ON THE
SRN PLAINS LOW COMING OUT IN TWO MAIN PEICES RATHER THAN IN A MORE
ORGANIZED FASHION.

IN ANY CASE...CONDITIONS WILL BE UNSETTLED ACROSS THE REGION DURING
THE SECOND HALF OF THE WEEK WITH FREQUENT OPPORTUNITIES FOR -SHRA.
TEMPERATURES DURING THE SAME PERIOD WILL AVERAGE ABOUT 5 DEGREES
ABOVE NORMAL.

.BUF...FLOOD WARNING THROUGH THURSDAY AFTERNOON FOR TONAWANDA CREEK.

RSH
Hazardous weather outlook, Mar 18, 7:45 AM EST, 8 hours 15 minutes before
NYZ001>008-010>014-019>021-181445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
745 AM EST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

ICE JAM FLOODING WILL CONTINUE ON CAZENOVIA AND CATTARAUGUS CREEKS
BUT WILL SLOWLY DIMINISH AS SNOW MELT LESSENS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

In the hours before

Special weather statement, Mar 18, 10:07 AM EST, 5 hours 53 minutes before
NYZ001>008-010>014-019>021-211522-

TEST SEVERE THUNDERSTORM WARNING BUF-1
NATIONAL WEATHER SERVICE BUFFALO NY
1007 AM EST TUE MAR 18 2003

...THIS IS TEST WARNING MESSAGE BUF-1...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* TEST RSEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY NY
  ORLEANS COUNTY NY
  MONROE COUNTY NY
  WAYNE COUNTY NY
  NORTHERN CAYUGA COUNTY NY
  OSWEGO COUNTY NY
  JEFFERSON COUNTY NY
  LEWIS COUNTY NY
  ERIE COUNTY NY
  GENESEE COUNTY NY
  WYOMING COUNTY NY
  LIVINGSTON COUNTY NY
  ONTARIO COUNTY NY
  CHAUTAUQUA COUNTY NY
  CATTARAUGUS COUNTY NY
  ALLEGANY COUNTY NY

* UNTIL 1022 AM EST

* AT 1007 AM EST...TEST MESSAGE BUF-1 WAS ISSUED. IF THIS WERE A
  REAL SEVERE THUNDERSTORM WARNING...THE NATIONAL WEATHER SERVICE
  WOULD HAVE LISTED THE COMMUNITIES IN THE PATH OF THE STORM. WHAT
  WOULD YOU DO IF YOUR COMMUNITY WAS LISTED? DO YOU HAVE A DISASTER
  PLAN?

...THIS IS TEST WARNING MESSAGE BUF-1...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Monroe

When
March 18, 4:00 PM EST to March 20, 8:00 AM EST
Where
Monroe forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Flood, Monroe

When
March 18, 10:00 PM EST to March 19, 10:00 AM EST
Where
Monroe forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Flood, Niagara

When
March 19, 12:00 PM EST to March 23, 11:00 AM EST
Where
Niagara forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Flood, Erie

When
March 19, 12:00 PM EST to March 23, 11:00 AM EST
Where
Erie forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347067, 5347068, 5347069, 5347070.